Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 16, NWS Lubbock, TX

April 12, 202215 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 12, 2022, 2:43 AM CDT for 15 counties in Texas. It took effect at Apr 12, 2022, 11:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 2:43 AM CDT (07:43 UTC)
In effect from
Apr 12, 2022, 11:00 AM CDT
Expired
Apr 12, 2022, 9:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 29 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 12, 12:31 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 12, 12:31 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1231 AM CDT Tue Apr 12 2022

.AVIATION...
Increasing southwest winds off the deck ahead of a strong storm
system moving across the Great Basin will mix to the surface by
late morning, supported by a tightening surface pressure gradient
on the southern High Plains will result in winds of around 25G40
kts, enough hours of which will likely pick up blowing dust
resulting in some reduction to visibility. Winds will decrease
slightly with sunset, but strong dynamics on the south side of the
upper low that will be over the northern Plains overnight will
keep winds around 20 kts through much/all of the night.

&&

.PREV DISCUSSION... /issued 224 PM CDT Mon Apr 11 2022/

SHORT TERM...
Elevated to critical fire weather conditions will continue until
further notice. Tuesday will represent more of a classic fire
weather day for West Texas. A short wave trough currently in the
Pacific Northwest will progress into the Intermountain West tonight
and emerge onto the central and northern Plains tomorrow afternoon.
Although most of the stronger upper tropospheric winds will be
displaced north of the region closer to the core of the short wave
trough, we will see strong lower level winds spread overhead
beginning this evening. Atmospheric mixing is forecast to be around
600mb or so area wide tomorrow afternoon. Winds between 700 and
600mb peak around 50-55kt in the afternoon and will start the
morning around 45-50kt. Max winds will increase from south to north
with the highest winds in the FA in the extreme southwestern Texas
Panhandle. Very strong surface cyclogenesis will develop in lee of
the Rockies and move onto the central Plains dragging a dryline east
of the area early in the day. Temperatures will continue to be well
above seasonal averages with the strong downsloping winds pushing
temperatures 15-20 degrees above seasonal averages.

LONG TERM...
Deepening upper level low will push eastward into the Dakotas
Tuesday night as the corresponding upper trough axis obtains more of
a neutral to slightly negative tilt as it ejects into the central
plains by early Wednesday afternoon. At the surface, west-
southwest winds will remain gusty into Tuesday night as strong
midlevel flow lingers overhead and the boundary layer struggles to
decouple, and a cold front will bring a northerly wind shift
during the pre-dawn hours on Wednesday. Very strong zonal flow
aloft will allow winds to return to a dominant west-northwesterly
direction by late Wednesday morning. Wednesday afternoon will be
breezy across much of the region as a ~90kt 500mb jet streak
pivots overhead; however winds won't be quite as strong as Tuesday
given notably weaker midlevel flow and slightly shallower mixing.
Regardless, winds look likely to meet advisory criteria across
the southwestern Panhandle into the northwestern South Plains with
still breezy conditions elsewhere. Even with cooler temperatures,
widespread critical to extremely critical fire weather conditions
are expected as extremely dry air works into the region (surface
dewpoints possibly falling below -10F). This is expected to result
in relative humidity lower than 5 percent especially on the
Caprock, and given these extremely dry conditions and strong winds
a Fire Weather Watch has been issued for Wednesday across the
entire area.

Upper flow will weaken late Wednesday into Thursday, and zonal flow
aloft is expected to persist over the region through most of the
extended forecast period. This unfortunately signals the
continuation of warm and dry weather across our area through at
least early next week as dry surface troughing keeps winds
predominately out of the south and southwest with no opportunity for
meaningful low level moisture return. With a few modest disturbances
transiting over the northern plains, there will be opportunities for
a few dry cold fronts and associated northerly wind shifts on
Saturday and Monday. However, the main theme for the extended
forecast will be the continuation of elevated to critical fire
danger and generally warm and very dry conditions. /DWK

FIRE WEATHER...
.Dangerous extremely critical fire weather conditions expected
across the area on Tuesday...

Marginally critical fire weather conditions will continue for the
western South Plains through the remainder of the afternoon hours
today as southwest winds increase. A Red Flag Warning remains in
effect until 9 PM this evening for the extreme southwestern Texas
Panhandle and most of the South Plains.

An extremely critical fire weather day is expected to occur on
Tuesday. A storm system moving out of the Rockies onto the
central/northern Plains will bring warm, dry, and windy conditions
area wide. Maximum temperatures for the afternoon will be on the
order of 15-20 degrees above seasonal averages along with very low
relative humidity values in the single digits. Winds at the 20
foot level will be highest in the extreme southwestern Texas
Panhandle and decrease to the south. Winds at the 20 foot level
will max out around 30-35 mph in the southwestern Texas Panhandle
with values as low as 20-25 mph in the southern Rolling Plains.
The combination of the above will create widespread RFTI values of
7-8. Southwest winds will remain strong through late evening on
Tuesday, and a Red Flag Warning remains in effect for the entire
area from 11 AM until 10 PM Tuesday. A cold front will pass
through the area from the north during the pre- dawn hours on
Wednesday morning with winds shifting to the northwest by sunrise
on Wednesday with poor RH recovery below 40 percent expected area-
wide.

Despite cooler temperatures on Wednesday, widespread critical to
extremely critical fire weather conditions are expected again on
Wednesday afternoon. Sustained west-northwest winds from 20 to 30
mph are expected at the 20-foot level on Wednesday, with the
strongest winds expected across the far southwestern Panhandle and
the northwestern South Plains. Very dry air will also move into
the region with minimum RH as low as 4 percent. RFTIs from 6 to 8
are expected over most of the area, with the highest RFTIs across
the far southwestern Panhandle and the northwestern South Plains.
A Fire Weather Watch is in effect for the entire area from 10 AM
until 9 PM on Wednesday. Winds will become light by sunrise on
Thursday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 10 PM CDT this
evening for TXZ021>044.

Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ021>044.

High Wind Watch from 11 AM CDT this morning through this evening
for TXZ021>044.

&&

07
Hazardous weather outlook, Apr 11, 8:51 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
851 PM CDT Mon Apr 11 2022

TXZ021>044-130200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
851 PM CDT Mon Apr 11 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Significant fire weather conditions are expected across all of the
South Plains area Tuesday. A Red Flag Warning has been issued for
Tuesday from 11 AM to 10 PM. In addition, a High Wind Watch has also
been issued for Tuesday for sustained wind speeds of 30 to 40 mph
gusting up to 65 mph.

Critical fire weather conditions are possible across the area on
Wednesday. A Fire Weather Watch is in effect on Wednesday afternoon
and evening.

Warm, dry and breezy conditions will persist Thursday through
Sunday, with elevated to critical fire conditions possible across
portions of the area during this period.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:43 AM CDTHigh Wind WarningLUBBailey, Castro, Parmer18 hr
Apr 12, 2:04 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more31 hr

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.